Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 20, NWS State College, PA

June 25, 1995Franklin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 25, 1995, 6:45 PM EDT for Franklin County, Pennsylvania. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 1995, 6:45 PM EDT (22:45 UTC)
Expired
Jun 25, 1995, 8:45 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1995-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1995-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 252244
FFWCTP
PAC055-260045-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT SUN JUN 25 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...FRANKLIN COUNTY
 
AT 644 PM STATE COLLEGE DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS
EXTENDING FROM NEAR NEWBURG SOUTHWARD TO GREENCASTLE. THESE STORMS WILL
CONTINUE TO MOVE SLOWLY NORTH AND PRODUCE LOCALLY HEAVY RAINS...AND
HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAYR BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
LA CORTE/MICHAUD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:06 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 1:06 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
105 PM EDT SUN JUN 25 1995

SOME RW/TRW ON RADAR...BASED ON POSITION OF UA LOW AND WK TROUGH
ALONG LAKE...WORSE WILL BE LAKE SHORE AREA AND WEST OF MTS.
STILL A FEW RW/TRW EAST OF MTS...LWR SUSQ...GIVEN SOME HEATING
AND HI DEWPTS DOWN THERE.

EXPECT ACTIVITY TO DIE DOWN AFTER SUNSET.

THINK MODELS OVERDO SIT. MON AFT/NIGHT...AS BEST DYNAMICS LOOK TO
BE FOCUS ON S. APP. MTNS AGAIN.  HARD TO SEE A QPF MAX.

NGM MAY OVERDO COLD AIR WEDGE TUE AM AGAIN.  AIR MASS WILL NOT BE
VERY DEEP.

MARTIN

In the hours before

Special weather statement, Jun 25, 6:37 PM EDT, 8 minutes before
PAZ004-017-024-033>036-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT SUN JUN 25 1995

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH EFFECTIVE
UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

WARREN       CLEARFIELD      CAMBRIA      SOMERSET
BEDFORD       FULTON          FRANKLIN

SCATTERED SHOWERS AND THUNDERSTORMS ARE SPREAD OVER MUCH OF CENTRAL
PENNSYLVANIA.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY HEAVY
ISOLATED RAINFALL AMOUNTS AND SOME LOCALIZED FLOODING.  SLOW MOVING
STORMS ARE EXPECTED TO PERSIST THROUGH THE EVENING HOURS.  SOME OF
THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY AND CAUSE ISOLATED
PROBLEMS WITH FLOODING.

DO NOT ATTEMPT TO CROSS A ROADWAY WHICH IS COVERED BY FLOOD WATERS.
THE WATER MAY BE DEEPER THAN YOU THINK.  ABANDON YOUR VEHICLE AND
SEEK HIGHER GROUND.

MICHAUD/LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:22 PM EDTFlash Flood WarningCTPWarren68 min
Jun 25, 3:22 PM EDTSevere Thunderstorm WarningCTPWarren68 min
Jun 25, 4:44 PM EDTFlash Flood WarningCTPYork61 min
Jun 25, 5:40 PM EDTFlash Flood WarningCTPAdams2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.